Dr. Jon Pangborn, an expert in biochemistry, informed ACN Latitudes that causes of elevated dopamine (documented for some cases of Tourette syndrome) can include copper deficiency or ascorbate deficiency. Yet, elevated copper levels have been connected with some instances of Tourette syndrome. In such cases, supplementation with copper would worsen the problem.
We asked Dr. Pangborn to explain why both a copper deficiency and copper excess would be mentioned by experts. His explanation follows. It’s technical, but helps highlight the complexities of biochemical interactions in the body and the importance of seeking professional help for certain supplementation protocols. His response was:
The main enzyme that processes dopamine is called dopamine beta-hydroxylase. It promotes the change of dopamine into noradrenalin, and it requires copper to be active. This enzyme is also assisted by ascorbate. When dopamine beta-hydroxylase doesn’t work well, dopamine accumulates up to a level where other processes dispose of it.
Excess copper may be clinically observed in Tourette, and that actually may be maldistribution of copper among body tissues and fluids. In fact, it could result in the same situation, not enough copper at the enzyme sites. Medical texts attribute ‘neurological effects’ to dopamine beta-hydroxylase deficiency.
ACN Latitudes recommends families consult with a physician skilled in biomedical treatment approaches when seeking to treat difficult cases of Tourette syndrome.